A willfully maintained ignorance of the reality of antipsychotic withdrawal syndrome

von freakoutcrazy

by ALT_Mentalities

SCIENCE. (Read that with a deep, booming, authoritative voice)

SCIENCE has achieved an exalted level of infallibility in our society. Start a sentence with “researchers say…” and you’ll not be questioned.  We mortals can only look to our pantheon of data collectors with wonder and awe. We dare not question their pronouncements, percentages.

“Blessed are the 64.3% of all statistics that are made up on the spot, for they shall make your argument mighty.”

Here’s the thing about SCIENCE as a new religion: the way it’s framed, there’s no faith involved. You’re not asked to believe anything. Instead, you’re given data, objective facts, supposedly THE TRUTH as derived through the scientific process. Either you accept the truth, or you deny it. But you can’t argue with it; the facts don’t lie, do they?

The Facts Don’t Lie; Researchers Do

Lie.  That’s an inflammatory word, not to be used lightly. It means willful deceit.

But what do we call deceit achieved by willfully maintained ignorance? Is that a lie?

Whatever it’s called, that’s what I witnessed time and time again during my employment with the Research Scientists of Children’s Mental Health: careful avoidance of any idea that challenged their painfully constructed, government-funded, biopsychiatric house of cards. And it’s what I saw this morning, staring up at me from a press release about a new study in the New England Journal of Medicine.

HEADLINE: Some with Alzheimer’s better off staying on antipsychotics (study)

Essentially, the study found that abrupt discontinuation of Risperdal doubled the risk of “relapse” (defined as a return of psychotic/aggressive symptoms), when compared to continuation of Risperdal. In the “Conclusions” section, the authors write:

In patients with Alzheimer’s disease who had psychosis or agitation that had responded to risperidone therapy for 4 to 8 months, discontinuation of risperidone was associated with an increased risk of relapse.

Sounds like they just demonstrated that going off antipsychotics can lead to withdrawal symptoms.

But here’s how principal investigator Dr. D.P.Devanand, who currently has disclosed financial ties to Janssen (makers of Risperdal), Novartis, and Eli Lilly (makers of Zyprexa), interpreted this data:

Caregivers should be aware of the increased mortality associated with these medications in people with dementia… [However] if a patient is taking an antipsychotic and doing reasonably well without any major side effects, they should stay on it.

– D.P. Devanand, principal investigator

Caregivers SHOULD be aware of the increased mortality associated with antipsychotics and dementia patients.  A black box warning issued by the FDA for antipsychotics risperidone, olanzapine, and aripirazole reads (in part) “Elderly patients with dementia-related psychosis treated with atypical antipsychotic drugs are at an increased risk of death compared to placebo… These drugs are not approved for the treatment of patients with dementia-related psychosis.”

Caregivers should ALSO be aware of a long and scandalously illegal history of off-label promotion of these drugs to treat dementia when they were not and are not approved for this purpose. Fines for dementia-related off-label marketing prosecuted under the False Claims Act alone have totaled almost $2 billion. And who can forget Lilly’s clever sales pitch for the use of Zyprexa in nursing homes, “5 at 5”?

Lilly even devised a LTC sales slogan used nationwide – ’5 at 5 pm,’ which was shorthand for dosing elderly [nursing home] patients with 5 milligrams of Zyprexa at 5 pm to keep patients calm throughout the night… It’s particularly disturbing that such a potent drug, with so many serious adverse side effects, was so blatantly abused in a vulnerable patient population whose health is already at risk. [A]t many nursing homes this potent antipsychotic was essentially used as a ‘chemical restraint’ for the elderly for whom Zyprexa had no other health benefit.

-Brian Kenney, attorney for the plaintiffs in Zyprexa whistleblower suit resulting in a $1.415 billion fine for off-label marketing

ONE MORE THING caregivers should be aware of that Devanand et al. neglected to mention:

Antipsychotic Discontinuation Syndrome (IE, withdrawal)

When a person whose brain is accustomed to the presence of an antipsychotic agent abruptly stops ingesting that agent, discontinuation syndrome (withdrawal) is a very likely result. The brain attempts to maintain normal dopaminergic function in the presence of a dopamine-suppressing chemical (antipsychotic) – it does this by significantly enhancing dopaminergic activity.  When the chemical is removed from the equation, there is no longer a counterbalance for the dopamine-enhancing adjustment built up over time in the brain. This is the probable cause of antipsychotic withdrawal symptoms, which can include both psychosis and aggression.

Even in the case of gradual discontinuation of the drug, withdrawal may occur – but take it away abruptly, and you’re essentially guaranteed a display of withdrawal symptoms in a significant portion of the study population.

So Devanand’s study really isn’t all that newsworthy. His data plainly shows that stopping the use of antipsychotics can cause a withdrawal reaction, which is what the FDA-approved label essentially already says – “To prevent serious side effects [read: withdrawal], do not stop taking ZYPREXA suddenly.” And a 2006 literature review summing up many antipsychotic discontinuation studies shows the same thing:

There is evidence to suggest that the process of discontinuation of some antipsychotic drugs may precipitate the new onset or relapse of psychotic episodes. Whereas psychotic deterioration following withdrawal of antipsychotic drugs has traditionally been taken as evidence of the chronicity of the underlying condition, this evidence suggests that some recurrent episodes of psychosis may be iatrogenic.

– Joanna Moncrieff, in “Does antipsychotic withdrawal provoke psychosis? Review of the literature on rapid onset psychosis (supersensitivity psychosis) and withdrawal-related relapse

Here’s the ground-breaking bit: Devanand and co-authors chose not to describe what they observed during the course of the study as “withdrawal” – that word is studiously avoided in the press release and abstract.* Rather, here’s how the results are characterized: the risk of “relapse” should antipsychotic medication be abruptly discontinued is evidence of the need for elderly patients to keep taking their Risperdal.

A classic case of willfully maintained ignorance.

Is it possible that Devanand and co-authors are ignorant of the concept of “withdrawal,” its causes, its symptomatology? Is it possible that they haven’t read the FDA-approved label for Risperdal, haven’t familiarized themselves with the scientific literature surrounding the discontinuation of antipsychotics, and are therefore innocent in their public charactarization of the results of their study as “relapse” best treated with continued use of Risperdal? Yes, it’s possible. It’s even likely that these authors averted their eyes from a mere glimpse of any such information, given the strong financial incentives and conflicts of interest disclosed in conjunction with the publication of this article.

But that’s a shaky foundation to build your innocence on.

The foolish man builds his house upon the sand; the wise man builds his house upon a rock.


* I’d like to tell you the word “withdrawal” is entirely absent from the article itself (and I highly suspect it is!) but, even though this is a publicly funded National Institutes of Health study, the article is not freely available to the funders (we, the people) and I have been thwarted in my attempts to obtain it. Big bonus points if you send it to me.

Advertisements